MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR - STYLUS TRANSNASAL; DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE

MEDTRONIC XOMED INC. XPS® BUR - STYLUS TRANSNASAL; DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE
Model Number TN40RFL
Medical Device Problem Codes Material Separation (1562); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A health care provider (hcp) reported via a manufacturer representative that two (2) burs failed during a microdissectomy procedure.The device was connected to the handpiece, tested and was not turning.The bur was detached from the unit where it should be a sealed unit from manufacturing which means both burs should not be able to pull out.The hcp noted that the devices did not break and the burs were prepared correctly according to the directions given in the product manual.The hcp confirmed that it was the initial use of the devices and there was no troubleshooting possible as both are disposable devices.There was a delay in the procedure due to opening of the second bur and changing of attachment.A back-up device was used to complete the procedure.There was no patient impact or injury.
 
Additional Manufacturer Narrative
For analysis of the device, the shafts were turned by hand using the head of the bur while viewing the drive mechanism [the bur tang]; the tangs were not turning which indicates a broken shaft.The shafts were removed from the assemblies for further analysis [they both measured 5.70¿ from tip to break point].The break points at the proximal end corresponds to the distal side of the tack weld on the tang.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BUR - STYLUS TRANSNASAL
Common Device Name
DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key8077880
Report Number1045254-2018-00604
Device Sequence Number11144929
Product Code ERL
UDI-Device Identifier00613994776259
UDI-Public00613994776259
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K081277
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/10/2019
Device Model NumberTN40RFL
Device Catalogue NumberTN40RFL
Device Lot Number0214218680
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/29/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/22/2018
Supplement Date Received by Manufacturer11/30/2018
Initial Report FDA Received Date11/16/2018
Supplement Report FDA Received Date12/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Weight90